Caroline Long, 38, San Diego
Side Fx: Diarrhea
My previous combo (Zerit, Videx and hydroxyurea) caused lactic acidosis, pancreatitis and hepatitis—I nearly died. I stayed off all HIV meds for six months. So when my new combo (Kaletra, Lexiva and Truvada) gives me diarrhea every day, I just assume I’ll need frequent bathroom trips. My doc asks if I want to switch, but I’ve been through so many combos due to resistance, I want to keep a reserve.

Jason Wilcox, 31, Victoria, B.C.
Side Fx: Wasting
I take testosterone and nandrolone [anabolic steroid] injections for my wasting from HIV, not meds. Even though they cause mood swings, nausea and sleeplessness, I’ll keep taking them to protect my 6-year-old daughter from public backlash caused by my visible AIDS symptoms. I smoke cannabis for the pain and nausea. With the shots, working out and protein shakes, I’ve gained back 40 pounds. 

Phil Hastings, 46, Arlington, Virginia
Side Fx: Neuropathy
I have neuropathy in my feet. I started a clinical trial of prosaptide for it, but the trial was canceled because the drug failed. Over the past decade, I’ve been through most every HIV med on the market. My current meds are working well, so I consider myself pretty lucky right now. For the neuropathy, I just keep a sense of humor—especially when I tip over for no reason.

Marvena Berry, 39, Stone Mountain, Georgia
Side Fx: Nausea
The Ziagen in my combo gave me
nausea and loose stool, so I quit my meds last October without telling my doctor. I thought I’d have a better outlook if I took a holiday. In April, I had to go back on. Now, I want to stay with the same combo—without Ziagen. If I need a whole new combo, I want one that won’t cause fat redistribution and make me look HIV positive.  —Lucile Scott